January  2018, 23(1): 193-202. doi: 10.3934/dcdsb.2018013

Free boundary problems arising in biology

Department of Mathematics, The Ohio State University, Columbus, OH 43210, USA

Received  December 2016 Revised  April 2017 Published  January 2018

The present paper describes the general structure of free boundary problems for systems of PDEs modeling biological processes. It then proceeds to review two recent examples of the evolution of a plaque in the artery, and of a granuloma in the lung. Simplified versions of these models are formulated, and rigorous mathematical results and open questions are stated.

Citation: Avner Friedman. Free boundary problems arising in biology. Discrete & Continuous Dynamical Systems - B, 2018, 23 (1) : 193-202. doi: 10.3934/dcdsb.2018013
References:
[1]

C. S. Chou and A. Friedman, Mathematical Introduction to Mathematical Biology, Springer, 2016. doi: 10.1007/978-3-319-29638-8.  Google Scholar

[2]

A. Friedman, Free boundary problems in biology Proceeding Royal Society, 373 (2015). 20140368 (16 pages). doi: 10.1098/rsta.2014.0368.  Google Scholar

[3]

A. Friedman, Free boundary problems for systems of Stokes equations, Discrete and Continuous Dynamical Systems, 21 (2016), 1455-1468.  doi: 10.3934/dcdsb.2016006.  Google Scholar

[4]

A. Friedman and W. Hao, A mathematical model of atherosclerosis with reverse cholesterol transport and associated risk factors, Bull. Math. Biololgy, 77 (2015), 758-781.  doi: 10.1007/s11538-014-0010-3.  Google Scholar

[5]

A. FriedmanW. Hao and B. Hu, A free boundary problem for steady small plaques in the artery and their stability, J. Diff. Eqs., 259 (2015), 1227-1255.  doi: 10.1016/j.jde.2015.02.002.  Google Scholar

[6]

A. Friedman and W. Hao, Mathematical modeling of liver fibrosis, Math. Biosc. and Bioengineering, 14 (2017), 143-164.  doi: 10.3934/mbe.2017010.  Google Scholar

[7]

A. FriedmanB. Hu and C. Xue, Analysis of a mathematical model of ischemic cutaneous wounds, SIAM J. Math. Anal., 42 (2010), 2013-2040, arXiv:0910.0039.  doi: 10.1137/090772630.  Google Scholar

[8]

A. FriedmanB. Hu and C. Xue, A three dimensional model of wound healing: Analysis and computation, Discrete and Continuous Dynamical Systems, Ser. B, 17 (2012), 2691-2712.  doi: 10.3934/dcdsb.2012.17.2691.  Google Scholar

[9]

A. Friedman and C. Y. Kao, Mathematical Modeling of Biological Processes, Springer, 2014. doi: 10.1007/978-3-319-08314-8.  Google Scholar

[10]

A. Friedman and K. Y. Lam, On the stability of steady states in a granuloma model, J. Diff. Eqs., 256 (2014), 3743-3769.  doi: 10.1016/j.jde.2014.02.019.  Google Scholar

[11]

A. Friedman and K. Y. Lam, Analysis of a free boundary tumor model with angiogenesis, J. Diff. Eqs., 259 (2015), 7636-7661.  doi: 10.1016/j.jde.2015.08.032.  Google Scholar

[12]

A. FriedmanR. Leander and C. Y. Kao, Dynamics of radially symmetric granulomas, J. Math. Anal. Appl, 412 (2014), 776-791.  doi: 10.1016/j.jmaa.2013.11.017.  Google Scholar

[13]

W. Hao and A. Friedman, The LDL-HDL profile determine the risk of atherosclerosis: A mathematical model PLoS One, 9 (2014), e90497 (15 pages). doi: 10.1371/journal.pone.0090497.  Google Scholar

[14]

W. HaoE. Crouser and A. Friedman, A mathematical model of sarcoidosis, PNAS, 111 (2014), 16065-16070.  doi: 10.1073/pnas.1417789111.  Google Scholar

[15]

W. Hao, L. Schlesinger and A. Friedman, Modeling granulomas in response to infection in the lung PLoS ONE, 11 (2016), e0148738. doi: 10.1371/journal.pone.0148738.  Google Scholar

[16]

C. XueA. Friedman and C. Sen, A mathematical model of ischemic cutaneous wounds, PNAS, 106 (2009), 16782-16787.   Google Scholar

show all references

References:
[1]

C. S. Chou and A. Friedman, Mathematical Introduction to Mathematical Biology, Springer, 2016. doi: 10.1007/978-3-319-29638-8.  Google Scholar

[2]

A. Friedman, Free boundary problems in biology Proceeding Royal Society, 373 (2015). 20140368 (16 pages). doi: 10.1098/rsta.2014.0368.  Google Scholar

[3]

A. Friedman, Free boundary problems for systems of Stokes equations, Discrete and Continuous Dynamical Systems, 21 (2016), 1455-1468.  doi: 10.3934/dcdsb.2016006.  Google Scholar

[4]

A. Friedman and W. Hao, A mathematical model of atherosclerosis with reverse cholesterol transport and associated risk factors, Bull. Math. Biololgy, 77 (2015), 758-781.  doi: 10.1007/s11538-014-0010-3.  Google Scholar

[5]

A. FriedmanW. Hao and B. Hu, A free boundary problem for steady small plaques in the artery and their stability, J. Diff. Eqs., 259 (2015), 1227-1255.  doi: 10.1016/j.jde.2015.02.002.  Google Scholar

[6]

A. Friedman and W. Hao, Mathematical modeling of liver fibrosis, Math. Biosc. and Bioengineering, 14 (2017), 143-164.  doi: 10.3934/mbe.2017010.  Google Scholar

[7]

A. FriedmanB. Hu and C. Xue, Analysis of a mathematical model of ischemic cutaneous wounds, SIAM J. Math. Anal., 42 (2010), 2013-2040, arXiv:0910.0039.  doi: 10.1137/090772630.  Google Scholar

[8]

A. FriedmanB. Hu and C. Xue, A three dimensional model of wound healing: Analysis and computation, Discrete and Continuous Dynamical Systems, Ser. B, 17 (2012), 2691-2712.  doi: 10.3934/dcdsb.2012.17.2691.  Google Scholar

[9]

A. Friedman and C. Y. Kao, Mathematical Modeling of Biological Processes, Springer, 2014. doi: 10.1007/978-3-319-08314-8.  Google Scholar

[10]

A. Friedman and K. Y. Lam, On the stability of steady states in a granuloma model, J. Diff. Eqs., 256 (2014), 3743-3769.  doi: 10.1016/j.jde.2014.02.019.  Google Scholar

[11]

A. Friedman and K. Y. Lam, Analysis of a free boundary tumor model with angiogenesis, J. Diff. Eqs., 259 (2015), 7636-7661.  doi: 10.1016/j.jde.2015.08.032.  Google Scholar

[12]

A. FriedmanR. Leander and C. Y. Kao, Dynamics of radially symmetric granulomas, J. Math. Anal. Appl, 412 (2014), 776-791.  doi: 10.1016/j.jmaa.2013.11.017.  Google Scholar

[13]

W. Hao and A. Friedman, The LDL-HDL profile determine the risk of atherosclerosis: A mathematical model PLoS One, 9 (2014), e90497 (15 pages). doi: 10.1371/journal.pone.0090497.  Google Scholar

[14]

W. HaoE. Crouser and A. Friedman, A mathematical model of sarcoidosis, PNAS, 111 (2014), 16065-16070.  doi: 10.1073/pnas.1417789111.  Google Scholar

[15]

W. Hao, L. Schlesinger and A. Friedman, Modeling granulomas in response to infection in the lung PLoS ONE, 11 (2016), e0148738. doi: 10.1371/journal.pone.0148738.  Google Scholar

[16]

C. XueA. Friedman and C. Sen, A mathematical model of ischemic cutaneous wounds, PNAS, 106 (2009), 16782-16787.   Google Scholar

Figure 1.  A wound $W(t)$ with partially healed tissue $\Omega(t)$
Figure 2.  The plaque occupies the shaded area
Figure 3.  Interplay among cholesterol, macrophages and foam cells
[1]

Lorenzo Zambotti. A brief and personal history of stochastic partial differential equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 471-487. doi: 10.3934/dcds.2020264

[2]

Yueyang Zheng, Jingtao Shi. A stackelberg game of backward stochastic differential equations with partial information. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020047

[3]

Hua Qiu, Zheng-An Yao. The regularized Boussinesq equations with partial dissipations in dimension two. Electronic Research Archive, 2020, 28 (4) : 1375-1393. doi: 10.3934/era.2020073

[4]

Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020050

[5]

Stefan Ruschel, Serhiy Yanchuk. The spectrum of delay differential equations with multiple hierarchical large delays. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 151-175. doi: 10.3934/dcdss.2020321

[6]

Thabet Abdeljawad, Mohammad Esmael Samei. Applying quantum calculus for the existence of solution of $ q $-integro-differential equations with three criteria. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020440

[7]

Fathalla A. Rihan, Hebatallah J. Alsakaji. Stochastic delay differential equations of three-species prey-predator system with cooperation among prey species. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020468

[8]

Andy Hammerlindl, Jana Rodriguez Hertz, Raúl Ures. Ergodicity and partial hyperbolicity on Seifert manifolds. Journal of Modern Dynamics, 2020, 16: 331-348. doi: 10.3934/jmd.2020012

[9]

Siyang Cai, Yongmei Cai, Xuerong Mao. A stochastic differential equation SIS epidemic model with regime switching. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020317

[10]

Hai Huang, Xianlong Fu. Optimal control problems for a neutral integro-differential system with infinite delay. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020107

[11]

Lingju Kong, Roger Nichols. On principal eigenvalues of biharmonic systems. Communications on Pure & Applied Analysis, 2021, 20 (1) : 1-15. doi: 10.3934/cpaa.2020254

[12]

Peizhao Yu, Guoshan Zhang, Yi Zhang. Decoupling of cubic polynomial matrix systems. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 13-26. doi: 10.3934/naco.2020012

[13]

Ilyasse Lamrani, Imad El Harraki, Ali Boutoulout, Fatima-Zahrae El Alaoui. Feedback stabilization of bilinear coupled hyperbolic systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020434

[14]

Felix Finster, Jürg Fröhlich, Marco Oppio, Claudio F. Paganini. Causal fermion systems and the ETH approach to quantum theory. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020451

[15]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

[16]

Simon Hochgerner. Symmetry actuated closed-loop Hamiltonian systems. Journal of Geometric Mechanics, 2020, 12 (4) : 641-669. doi: 10.3934/jgm.2020030

[17]

Javier Fernández, Cora Tori, Marcela Zuccalli. Lagrangian reduction of nonholonomic discrete mechanical systems by stages. Journal of Geometric Mechanics, 2020, 12 (4) : 607-639. doi: 10.3934/jgm.2020029

[18]

Lingwei Ma, Zhenqiu Zhang. Monotonicity for fractional Laplacian systems in unbounded Lipschitz domains. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 537-552. doi: 10.3934/dcds.2020268

[19]

Peter H. van der Kamp, D. I. McLaren, G. R. W. Quispel. Homogeneous darboux polynomials and generalising integrable ODE systems. Journal of Computational Dynamics, 2021, 8 (1) : 1-8. doi: 10.3934/jcd.2021001

[20]

Gunther Uhlmann, Jian Zhai. Inverse problems for nonlinear hyperbolic equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 455-469. doi: 10.3934/dcds.2020380

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (175)
  • HTML views (144)
  • Cited by (0)

Other articles
by authors

[Back to Top]